Alert archive / Hawaii / Flash Flood Warnings in 2011
Flash Flood Warning 12, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 23, 2011, 1:26 PM HST for Honolulu County, Hawaii. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2011, 1:26 PM HST (23:26 UTC)
- Expired
- Feb 23, 2011, 2:30 PM HST
- In force
- 64 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 94 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 11.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1690 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
594
WGHW50 PHFO 232326
FFWHFO
HIC003-240230-
/O.NEW.PHFO.FF.W.0012.110223T2326Z-110224T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
126 PM HST WED FEB 23 2011
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 430 PM HST
* AT 118 PM HST...RADAR SHOWED HEAVY RAIN AND THUNDERSTORMS OVER
CENTRAL OAHU NEAR WAIPIO. THE AREA OF HEAVY RAIN WAS NEARLY
STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAHIAWA...KAPOLEI...EWA BEACH...PEARL CITY...SCHOFIELD
BARRACKS...WAIPAHU...AND MILILANI TOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 430 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2153 15816 2157 15794 2137 15789 2130 15797
2128 15808
$$
HARRISON1 follow-up statement
139
WGHW70 PHFO 240030
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
230 PM HST WED FEB 23 2011
HIC003-240040-
/O.CAN.PHFO.FF.W.0012.000000T0000Z-110224T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
230 PM HST WED FEB 23 2011
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...
WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS CANCELLED.
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL ISLANDS.
LAT...LON 2153 15816 2157 15794 2137 15789 2130 15797
2128 15808
$$
HARRISONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 10:00 AM HST, 3 hours 26 minutes earlier.
Area forecast discussion, Feb 23, 10:00 AM HST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST WED FEB 23 2011 .SYNOPSIS... HEAVY SEA BREEZE SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON OVER INTERIOR SECTIONS DUE TO THE LIGHT WIND REGIME. LIGHT WINDS WILL CONTINUE THROUGH THIS WEEKEND DUE TO A SURFACE TROUGH OVER THE ISLANDS. AN UPPER LEVEL TROUGH WILL BRING POSSIBLE HEAVY SHOWERS AND ISOLATED THUNDERSTORMS TO KAUAI AND OAHU THROUGH TONIGHT...AND TO MAUI COUNTY AND THE BIG ISLAND THROUGH FRIDAY MORNING. WEEKEND WEATHER WILL CONSIST OF AFTERNOON CLOUDS AND SHOWERS...AND CLEAR AND COOL NIGHTS. && .DISCUSSION... RADAR IMAGERY SHOWS NUMEROUS SHOWERS OVER WINDWARD BIG ISLAND AND THE ADJACENT WATERS...WHILE THERE ARE SOME SCATTERED HEAVIER SHOWERS SOUTHWEST OF MAUI COUNTY AND OAHU. AN INVERTED SURFACE TROUGH IS CUTTING OFF THE TRADES THIS MORNING RESULTING IN LIGHT WINDS. THE LIGHT WINDS WILL CONTINUE THROUGH THIS WEEKEND AS THE SURFACE TROUGH REMAINS OVER THE ISLANDS. HEAVIER SHOWERS AND THUNDERSTORMS WILL BECOME AN INCREASED POSSIBILITY THIS AFTERNOON DUE TO SEA BREEZE CONVECTION WITH THE CURRENT LIGHT WIND REGIME. AN UPPER LEVEL TROUGH IS DIGGING DOWN FROM THE NORTH...BRINGING AN UNSTABLE ATMOSPHERE TO THE ISLANDS. THE 12Z SOUNDINGS FROM LIHUE AND HILO SHOW COLD 500 MB TEMPERATURES OF -13 AND -12 DEGREES CELSIUS RESPECTIVELY...WHICH INDICATES THE POTENTIAL FOR HEAVY SHOWERS AND THUNDERSTORMS GIVEN ENOUGH MOISTURE. HOWEVER...MOISTURE IS SOMEWHAT LIMITED OVER THE ISLANDS...WITH PRECIPITABLE WATER VALUES BETWEEN 1.13 AND 1.30 INCHES. THE UPPER TROUGH WILL SHARPEN THROUGH THE DAY TODAY...WITH THE STRONGEST PART OF THE TROUGH AXIS MOVING OVER KAUAI AND OAHU TONIGHT...AND THEN OVER MAUI COUNTY AND THE BIG ISLAND TOMORROW. THIS WILL BRING THE POSSIBILITY OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS. AS THE TROUGH AXIS MOVES AWAY FROM KAUAI AND OAHU TOMORROW MORNING...THE THREAT FOR FLASH FLOODING WILL LESSEN. THUS...THE FLASH FLOOD WATCH FOR KAUAI COUNTY AND OAHU WILL END AT 6 AM TOMORROW MORNING. HOWEVER...THE FLASH FLOOD WATCH FOR MAUI COUNTY AND THE BIG ISLAND WILL CONTINUE THROUGH FRIDAY MORNING. ALSO...AS THE UPPER TROUGH MOVES OVER THE BIG ISLAND...BRINGING THE POSSIBILITY OF HEAVY SNOW SHOWERS FOR THE SUMMIT AREAS. HEAVY SNOW SHOWERS ASSOCIATED WITH AFTERNOON CONVECTION TODAY IS ALSO POSSIBLE FOR THOSE AREAS. A WINTER STORM WARNING REMAINS IN EFFECT FOR THE BIG ISLAND SUMMITS THROUGH FRIDAY MORNING. AS THE UPPER TROUGH MOVES OVER THE EASTERN END OF THE STATE...MODELS INDICATE THAT A CUT-OFF UPPER LOW WILL FORM TOMORROW NIGHT AND MOVE SLOWLY TO THE EAST SOUTHEAST BEFORE IT EXITS THE BIG ISLAND LATE FRIDAY. AS A RESULT...UNSTABLE CONDITIONS WILL PERSIST THROUGH THEN FOR THE EASTERN END OF THE ISLAND CHAIN. HOWEVER...MOISTURE LOOKS TO REMAIN LIMITED. INCREASING UPPER LEVEL RIDGING THIS WEEKEND WILL BRING INCREASED STABILITY. WITH LIGHT WINDS CONTINUING...AFTERNOON SEA BREEZE CLOUDS/SHOWERS OVER INTERIOR SECTIONS CAN BE EXPECTED...WITH NIGHT-TIME LAND BREEZES LEADING TO CLEAR AND COOL NIGHTS. SURFACE RIDGING NORTH OF THE ISLANDS MAY BRING A RETURN OF THE TRADE WINDS NEXT WEEK. HOWEVER...MODELS ARE NOT IN GOOD AGREEMENT WITH THIS SOLUTION...SO CONFIDENCE IS LOW IN THE LONG-TERM FORECAST. && .AVIATION... WITH THE UPPER TROUGH APPROACHING FROM THE WEST...EXPECT SEA BREEZES TO PRODUCE +SHRA WITH ISOL TSRA OVER INTERIOR SECTIONS THIS AFTERNOON. CONVECTION MAY LINGER INTO THE NIGHT OVER ALL AREAS... WITH THE STRONGEST CELLS PRODUCING TOPS BTW FL300/FL400. THIS WILL RESULT IN WIDESPREAD MVFR CONDITIONS WITH ISOLATED IFR CIGS AND VIS NEAR +SHRA/TSRA. DURING THIS TIME...BKN CI WILL REMAIN OVER THE ISLANDS. CHANCES FOR CONVECTION DECREASE OVER KAUAI AND OAHU TOMORROW. SIGMET PAPA IS STILL IN EFFECT FOR CONVECTION NORTH OF THE MAIN HAWAIIAN ISLANDS. THIS IS OUTSIDE RADAR RANGE BUT REMAINS INSIDE HCF AIRSPACE WITH TOPS TO AROUND FL480. && .HFO WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL NOON HST FRIDAY FOR THE SUMMITS OF MAUNA LOA AND MAUNA KEA. FLASH FLOOD WATCH UNTIL 6 AM HST THURSDAY FOR KAUAI COUNTY AND OAHU. FLASH FLOOD WATCH UNTIL NOON HST FRIDAY FOR MAUI COUNTY AND THE BIG ISLAND. DISCUSSION...HARRISON AVIATION...WROE
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 2:49 PM HST | Areal Flood Advisory | HFO | Honolulu | 112 min |
| Feb 23, 3:36 AM HST | Winter Storm Warning | HFO | Hawaii | 36 hr |
| Feb 23, 1:00 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.